|Med changes to slow facial wasting
May 9, 2000
I am 50 years old. I have been HIV+ for more than 15 years. For approximately five years I have taken only 3TC and D4T. I took nothing prior, but did participate in an immunogen study (Jonas Salk) for 10 years which just ended. My viral load is undetectable and my CD4s have stayed steady in the 400 -500 range. The facial wasting prompts many questions about how I'm doing from family, friends, and clients (they wonder if they should be searching for a new investment advisor). Otherwise I maintain good body mass by exercising 1-2 times at the gym per week, and 1-2 hours of gardening everyday (great stretching.)
Like so many others it is very important to me to slow the facial wasting process (and keep my clients.) Normal aging is doing a fine job on its own. My thought is to stay on the 3TC. Is it possible to just stay on this drug alone? If not, which other drug should I consider adding. I prefer to not take more than two drugs. Am I being reasonable?
Response from Dr. Hellerstein
Your story is, unfortunately, very common and your questions are very appropriate. Here's what we know at present.
First, there is no effective medical treatment to restore fat lost from the extremities or the face. I've not seen any anecdotal reports, published studies, or personal patients reverse the loss of fat. This is the frustrating fact, at this time.
Will changing therapy slow further progression? This is possible. We do not have a clear idea of which antivirals are the real culprits and which, if any, will be less toxic in this regard. I'm of the general opinion that the agents will likely all have similar effects in this regard. But it may be worth trying new combinations, just to see how it plays out in your case.
The plan that you specifically ask about is, however, not likely to do the job as an antiviral program. You should see your physician, or another local physician who is experienced in antiviral therapies and perhaps in the use of resistance testing, to go over more realistic options.
I can suggest a few less-than-ideal options, as the antiviral plan is being worked on. Megestrol acetate tends to make people with HIV infection fatter, in general. This may include facial fat. If you are willing to get a bigger belly along with a fuller face (or at least prevention of further loss of facial fullness), this may allay some of the concerns about marking yourself to clients and others. The dose would be 400-800 mg/day, as the oral suspension.
Some doctors are trying growth hormone, too. It does not restore fat to the face, but may increase facial muscle. I have little personal experience with this, though, so I cannot attest to its efficacy (and there are no good published reports, either).
I wish I had more options to present. Research is being considered with agents that cause growth of new fat cells; perhaps you could find a clinical trial (e.g. with a "glitazone" therapy, if someone has a trial of this type).
But I would not advise switching to an inadequate regimen; this is likely to prove a bad trade-off.
Good luck (and keep an eye out for new developments, since this is a new and fast-moving field)!
Marc Hellerstein, M.D., Ph.D.
follow up question to anabolics in early infection
NEW MEDICATION FOR WASTING SYNDROME
- How Common Is Facial Wasting Modern HIV Medication?
- Bloody Nose After Oral Sex With No Protection Does It Mean I Have HIV
- Bloody Nose After Unprotected Anal Sex Worried I Have HIV
- Itchy Red Spots After Sensual Massage Sign Of HIV AIDS
- Tingling Lips After Kissing Cut On Lip Worried I Have HIV
- White Discharge After Nipple Biting Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.